Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 261, NWS Sioux Falls, SD

September 23, 20174 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 23, 2017, 12:41 PM CDT for 4 counties in South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2017, 12:41 PM CDT (17:41 UTC)
Expired
Sep 23, 2017, 1:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 12:49 PM CDTHAIL 13 N Madison, SD
Sep 23, 1:23 PM CDTHAIL 14 W Madison, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KFSD 231741
SVRFSD
SDC011-077-079-101-231815-
/O.NEW.KFSD.SV.W.0261.170923T1741Z-170923T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1241 PM CDT SAT SEP 23 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Moody County in east central South Dakota...
  Southeastern Kingsbury County in east central South Dakota...
  Northern Lake County in east central South Dakota...
  Southwestern Brookings County in east central South Dakota...

* Until 115 PM CDT

* At 1240 PM CDT, a severe thunderstorm was located near Lake Herman
  State Park, moving northeast at 45 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Ramona around 1245 PM CDT. 
  Nunda around 100 PM CDT. 
  Sinai around 105 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4395 9713 4405 9727 4437 9705 4422 9673
TIME...MOT...LOC 1740Z 220DEG 38KT 4403 9719 

HAIL...1.25IN
WIND...<50MPH
 
$$

Dux
2 follow-up statements
301 
WWUS53 KFSD 231758
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1258 PM CDT SAT SEP 23 2017

SDC011-077-079-101-231815-
/O.CON.KFSD.SV.W.0261.000000T0000Z-170923T1815Z/
Moody SD-Kingsbury SD-Lake SD-Brookings SD-
1258 PM CDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN MOODY...SOUTHEASTERN KINGSBURY...NORTHERN LAKE AND
SOUTHWESTERN BROOKINGS COUNTIES...

At 1258 PM CDT, a severe thunderstorm was located over Nunda, or 11
miles north of Madison, moving northeast at 40 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of 
northwestern Moody...southeastern Kingsbury...northern Lake and 
southwestern Brookings Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4395 9713 4405 9727 4437 9705 4422 9673
TIME...MOT...LOC 1758Z 208DEG 34KT 4417 9703 

HAIL...1.25IN
WIND...<50MPH
 
$$

Dux
245 
WWUS53 KFSD 231811
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
111 PM CDT SAT SEP 23 2017

SDC011-077-079-101-231820-
/O.EXP.KFSD.SV.W.0261.000000T0000Z-170923T1815Z/
Moody SD-Kingsbury SD-Lake SD-Brookings SD-
111 PM CDT SAT SEP 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOODY...
SOUTHEASTERN KINGSBURY...NORTHERN LAKE AND SOUTHWESTERN BROOKINGS
COUNTIES WILL EXPIRE AT 115 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. Additional 
thunderstorms this afternoon may be able to produce nickel size 
hail as they move northeast. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4395 9713 4405 9727 4437 9705 4422 9673
TIME...MOT...LOC 1810Z 220DEG 38KT 4425 9694 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 11:56 AM CDT, 45 minutes earlier.

Area forecast discussion, Sep 23, 11:56 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1156 AM CDT Sat Sep 23 2017

.SHORT TERM...(Today and Tonight)
Issued at 423 AM CDT Sat Sep 23 2017

A few changes to previous forecast, mainly in regard to placement of
rain chances through tonight, though overall scenario for periods of
moderate to heavy rain affecting portions of the forecast area still
on track.

Starting the day with the surface boundary near/just east of I-29,
which is about a county/30+ miles east of earlier projections. This
has allowed for additional cooling into the I-29 corridor overnight,
but little if any effect on location of showers/storms, which are
focused closer to the 850mb boundary along the western edge of the
forecast area. This area projected to see the steepest mid-level
lapse rates through the morning, though still only marginal at just
over 7/km. Deep layer shear is also strongest in this area. Some of
that will be unusable due to the elevated nature of the storms, but
still seeing potential 30+kt effective shear. As such, cannot rule
out a marginal hail risk as the line of storms developing in central
Nebraska lift into our western counties through the morning, despite
surface temperatures in the 50s beneath the strong inversion.

Farther east, anticipate a sharp temperature/instability gradient
near the surface front, with highs ranging from near 60 along our
western CWA border/K9V9 area, to near 90 in parts of northwest Iowa.
Some uncertainty regarding exactly where the boundary will lie this
afternoon, though consensus keeps it close to a KYKN-KFSD-KMML line
through early afternoon, perhaps pushing slightly farther southeast
through the late afternoon in response to storms/outflow much like
we saw yesterday. Any storms that do form closer to the surface
boundary will have less overall shear as they are farther removed
from the strong mid-upper level winds. Mid-level lapse rates also
weaker and thus less likely to support hail growth. DCAPE values are
marginal at best in area where storm development is more favorable,
but may have to watch for isolated strong wind gusts as some model
forecast soundings/RH profiles depict fairly dry layer above 800mb.

Any surface based activity should wane quickly with loss of heating,
with overnight focus shifting back to the elevated boundary. Here is
where the aforementioned change comes in, as eastward progression of
the upper trough has slowed, and thus the key features in the heavy
rain potential tonight have shifted westward from previous thinking.
Consensus now places the 850mb front west of the forecast area by
06z, with the surface boundary lifting back into the James Valley as
a surface wave lifts out of northeast Colorado along the boundary.
This shift could keep the eastern 1/2 of the CWA dry during the late
evening/overnight, and even areas between the James Valley and I-29
may only see scattered activity at best. Have trended pops in this
direction, but would not be surprised to see a further westward
adjustment if the model trends hold in the next run.

.LONG TERM...(Sunday through Friday)
Issued at 423 AM CDT Sat Sep 23 2017

Start to see some eastward progression of the low level boundaries
Sunday, as the upper jet tops the ridge, and the surface low lifts
into northern Minnesota and drags the front eastward through the
day. This should gradually allow precipitation chances to expand
eastward through the day, though again largely focused near and
behind the surface front. Instability remains weak, in fact mid
level lapse rates are much weaker/closer to moist adiabatic, and
thus severe weather is not expected Sunday. In fact, coverage of
thunder will likely be more limited, and anticipate more numerous
showers with embedded storms. With the boundary still bisecting the
CWA, should again see a broad range of temperatures, with highs from
near 60 in our far west, to mid 80s southeast. Sunday night through
Monday night should see a gradual shift to the east, placing the
potential for moderate to locally heavy rain near or just to the
east of I-29 Sunday night, with rain/isolated thunder remaining
likely across the eastern CWA into Monday.

The slower progression, possibly in response to the blocking ridge
being locked in place by a westward trend in the track of Maria
through the western Atlantic, will result in the chance of showers
lingering in our east into Tuesday. However, a secondary upper jet
rounds the base of the trough and lifts into the Upper Midwest by
Tuesday afternoon, and this should help push the trough eastward
into the Great Lakes by Tuesday night/Wednesday. The latter half of
the week should feature generally dry conditions, with temperatures
on the cool side of normal with highs in the 60s and lows in the
40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1152 AM CDT Sat Sep 23 2017

Stratus slowly decaying along the frontal boundary this afternoon,
while expected to remain entrenched in areas near Huron. Showers
and a few thunderstorms will redevelop and move into HON later
today. It's still uncertain on if FSD will be directly impacted by
rain this afternoon, but will mention a VCTS and amend as needed.

Overnight, more prevailing showers will continue west of the James
River as the front tries to pull back westward. IFR conditions may
impact most areas in central SD. Expecting a fairly thick cloud
deck to remain further east, but should be VFR. LLWS may creep
upwards after midnight for FSD/SUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Dux
Hazardous weather outlook, Sep 23, 5:07 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CDT Sat Sep 23 2017

SDZ038-050-052-053-057>059-063-064-241015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
507 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across the area through tonight.
An isolated strong to severe storm will be possible, with hail to
quarter size the primary threat. Locally heavy rainfall will also
be possible as rain becomes more widespread tonight, bringing a
threat of ponding water and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional rain will linger into Sunday, then gradually shift
eastward during the early part of the work week. No hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-097-098-SDZ039-040-054>056-060>062-065>070-241015-
Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
507 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms developing this afternoon. An
isolated stronger storm could produce wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain chances will increase by Sunday afternoon and continuing
through Sunday night. While embedded thunderstorms are possible,
the risk of severe weather during this time is low. However,
locally heavy rain will be possible, especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-241015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
507 AM CDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rain and embedded thunderstorms will spread into the area Sunday
night, with rain chances remaining high into Monday night. The
risk of severe weather is low through this time. However, locally
heavy rain will be possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 12:27 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner33 min
Sep 23, 1:16 PM CDTSevere Thunderstorm WarningFSDLake29 min
Sep 23, 1:45 PM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.